Mississippi, 2020

Flash Flooding in Mississippi, February 18, 2020

February 18, 2020 · NWS JAN · 8 events in 6 counties and zones

A cold front sank very slowly south into the northern parts of the ArkLaMiss. With abundant moisture in place, storms moved repeatedly over the same locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A cold front sank very slowly south into the northern parts of the ArkLaMiss. With abundant moisture in place, storms moved repeatedly over the same locations. This resulted in flash flooding for locations generally along and north of the Highway 82 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 18, 3:34 PM CST, 41 minutes earlier.

Area forecast discussion, Feb 18, 3:34 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
334 PM CST Tue Feb 18 2020

.DISCUSSION...

Tonight through Wednesday:

A cold front currently extends across the northern portions of
our area this afternoon, with showers and thunderstorms occuring
mainly along and behind the boundary. This front will slowly move
southeast through the day into this evening. It continues to look
like rainfall totals will be on the 1-2 inch range for much of the
area. Will continue to advertise in our HWO/Graphicasts and a
flash flood watch is already in effect. With lapse rates of around
5.5C/KM and a decent amount of shear, expect the storms to remain
sub-severe for the most part, but an isolated strong to severe
storm cannot be ruled out this afternoon into early evening. The
front will move south of the area later this evening, but post
frontal rain will continue into the overnight hours. Lows tonight
will range from around 40 in the north to mid 50s in the Pine Belt
Region.

We will get some relief from the rain Wednesday morning into the
afternoon hours, but light rainshowers will continue to be possible
during this period. Another short wave will approach the area
Wednesday afternoon with increasing chances for rain once again.
Highs will range from around 50 across the delta to around 60 across
the Pine Belt. /15/

Thursday through next Monday:

A secondary disturbance is set to move along the northern Gulf Coast
on Thursday which will bring another round of unwelcome rainfall to
the CWA. This time the bulk of the rain will fall along or south of
I-20. There will be very little instability in place at that time
and moisture will be lacking due to the previous frontal passage so
that this precip will come as stratiform rainfall. Currently between
Wednesday night and Thursday, rainfall totals of 0.5"-1.5" are
expected with generally 1" anticipated along and south of I-20.

The upper trough will push the disturbance out of the area fairly
quickly so that precip should be exiting the CWA by midnight on
Thursday. Surface high pressure will then help to clear out skies
and make way for one to two days of sunny, dry weather. Temps will
be chilly in the wake of the trough. Overnight temperatures will
drop into the 30s by Friday morning with highs in the 40s/50s.
Saturday morning will be the coldest as the core of high pressure
moves overhead and temps will fall into the upper 20s to near 30.
One thing that will come into play again as spring is beginning to
blossom is the need for freeze warnings. At this point though, we
believe it is still a little early in the season for any of that.

As the next disturbance develops in the Plains, rain chances will
increase going into Saturday night/Sunday morning. This short wave
trough/closed low will push eastward and bring our next round of
rainfall. At this point, this system seems to be lacking instability
so that convection or severe storms is not expected. This will help
to keep rainfall rates lower as well and at this point only 0.5"-1"
of rain is anticipated between Sunday and Monday. The pattern is
pretty progressive and the shortwave should exit the area by Monday
evening. /10/

&&

.AVIATION...
18Z TAF discussion:
A mix of LIFR/IFR/MVFR conditions prevail across TAF sites and
expect these conditions to continue through the day. A cold front
currently extends across the northern portions of the area and
this front will slowly move southeast. As the front moves across
the area, showers and thunderstorms are likely at all sites today
into tonight. Expect widespread LIFR/IFR ceilings to return this
evening and continue through the end of the period. Light
southwest winds will swing around to the north behind the boundary
with gusts from 20-25 mph possible with frontal passage. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       46  55  43  47 /  92  56  94  96
Meridian      48  56  45  49 /  82  51  91  97
Vicksburg     46  52  43  47 /  85  57  96  94
Hattiesburg   53  61  48  54 /  62  38  96  99
Natchez       48  54  44  48 /  91  74  99  97
Greenville    40  49  40  44 /  78  21  84  76
Greenwood     43  52  40  46 /  83  22  82  82

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through late tonight for MSZ027>033-035>056.

LA...Flash Flood Watch through late tonight for LAZ009-016.

AR...None.

&&

10/15
Hazardous weather outlook, Feb 18, 3:43 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
343 PM CST Tue Feb 18 2020

ARZ074-075-LAZ007-008-015-023>026-MSZ018-019-025-026-034-057>065-
192145-
Ashley-Chicot-Morehouse-West Carroll-Richland-Franklin LA-
Catahoula-Tensas-Concordia-Bolivar-Sunflower-Leflore-Grenada-
Washington-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-
343 PM CST Tue Feb 18 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, east central Mississippi, north
central Mississippi, northwest Mississippi, and south central
Mississippi.

.DAY ONE...Tonight and Wednesday

FLOODING
THREAT...Limited
TIMING...Tonight

Rainfall amounts around one inch with locally higher amounts in a
short amount of time, will be possible through tonight. This may
lead to localized flash flooding and worsen ongoing river
flooding.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ009-016-MSZ027>033-035>056-192145-
East Carroll-Madison LA-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-
343 PM CST Tue Feb 18 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Wednesday

FLOODING
THREAT...Elevated
TIMING...Tonight

Rainfall amounts of one to two inches with locally higher
amounts in a short amount of time, will be possible through
tonight. This will likely lead to areas of flash flooding and
worsen ongoing river flooding.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ066-072>074-192145-
Jones-Marion-Lamar-Forrest-
343 PM CST Tue Feb 18 2020

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

15

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The radar

The Jackson/Brandon,MS radar (KDGX), 136 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
February 18, 4:15 PM CST to 5:30 PM CST
Where
Montgomery County, 0.51 mi ENE of Winona to 0.53 mi NE of Winna Montgomery Co
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.482, -89.721

Several roads flooded in the city of Winona. Water also covered portions of Highway 51 south of Winona.

Flash Flood, Lowndes

When
February 18, 4:20 PM CST to 6:15 PM CST
Where
Lowndes County, College to 0.35 mi SSW of College
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.500, -88.420

Water approached and flowed over several roads in Columbus.

Flash Flood, Clay

When
February 18, 4:30 PM CST to 5:00 PM CST
Where
Clay County, 0.86 mi NNE of West Pt to 0.5 mi NNW of West Pt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
33.611, -88.644

A few streets were flooded around West Point.

Flash Flood, Clay

When
February 18, 4:30 PM CST to 5:00 PM CST
Where
Clay County, 6.32 mi N of Bigsprings to 8.87 mi ENE of Montpelier
Cause
Heavy Rain
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
33.790, -88.850

A few roads were flooded across the northern portions of Clay County.

Flash Flood, Humphreys

When
February 18, 4:30 PM CST to 5:30 PM CST
Where
Humphreys County, 2.18 mi NE of Belzoni to 1.29 mi SW of Deovolente
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.201, -90.472

A few roads across the northern portions of the county had water across them.

Flash Flood, Choctaw

When
February 18, 5:00 PM CST to 6:15 PM CST
Where
Choctaw County, 2.8 mi NW of Sherwood to 2.48 mi WNW of Sherwood
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.504, -89.169

Water was across Old Trace Road.

Flash Flood, Oktibbeha

When
February 18, 5:15 PM CST to 6:15 PM CST
Where
Oktibbeha County, 3.8 mi NW of Adaton to 3.85 mi NW of Adaton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.520, -88.975

Water was across Polly Bell Road.

Flash Flood, Oktibbeha

When
February 18, 5:30 PM CST to 6:10 PM CST
Where
Oktibbeha County, 5.65 mi SSW of State College to 5.2 mi S of State College
Cause
Heavy Rain
Property damage
$40,000
Reported by
Social Media
Coordinates
33.350, -88.790

A culvert was dislodged and a portion of the road was washed out at the intersection of Pike and Spruill roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874998, 874999, 875001, 875002, 875003, 875004, 875005, 875007.